Alert archive / Florida / Flash Flood Warnings in 2020
Flash Flood Warning 37, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Oct 24, 2020, 12:48 PM CDT for Bay County, Calhoun County, Florida. It was in force for 108 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2020, 12:48 PM CDT (17:48 UTC)
- Expired
- Oct 24, 2020, 2:36 PM CDT
- In force
- 108 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bay County, FL, Calhoun County, FL
The radar
The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 1:00 PM CDT | HEAVY RAIN 2.16 | Millville, FL | MESONET STATION FW4416 PANAMA CITY. |
| Oct 24, 1:44 PM CDT | HEAVY RAIN 3.66 | 2 E Beacon Beach, FL | OVER 3+ INCHES OF RAIN HAVE FALLEN WITHIN THE PAST HOUR. |
| Oct 24, 1:45 PM CDT | FLASH FLOOD | 2 Wnw Tyndall Afb, FL | EMERGENCY SERVICES REPORTED MANY ROADWAYS UNDERWATER ACROSS PANAMA CITY. |
| Oct 24, 2:43 PM CDT | HEAVY RAIN 3.56 | 1 Ese Tyndall Afb, FL | AWOS STATION KPAM TYNDALL AFB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WGUS52 KTAE 241748
FFWTAE
FLC005-013-241945-
/O.NEW.KTAE.FF.W.0037.201024T1748Z-201024T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1248 PM CDT Sat Oct 24 2020
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Southeastern Bay County in the panhandle of Florida...
Southwestern Calhoun County in the panhandle of Florida...
* Until 245 PM CDT.
* At 1248 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park,
Tyndall Air Force Base, Parker, Brannonville, College Station, Bay
Harbor, Cedar Grove, Millville, Dirego Park, Bayou George, Beacon
Beach, Majette, Bayhead, Recota Beach, Southport and Camp Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3033 8574 3039 8566 3041 8539 3022 8536
3020 8537 3020 8539 3013 8539 2990 8546
2989 8550 2993 8558 3000 8565 3003 8574
3007 8578
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
346
WGUS72 KTAE 241936
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
236 PM CDT Sat Oct 24 2020
FLC005-013-241946-
/O.CAN.KTAE.FF.W.0037.000000T0000Z-201024T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bay FL-Calhoun FL-
236 PM CDT Sat Oct 24 2020
...FLASH FLOOD WARNING FOR SOUTHEASTERN BAY AND SOUTHWESTERN CALHOUN
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3033 8574 3039 8566 3041 8539 3022 8536
3020 8537 3020 8539 3013 8539 2990 8546
2989 8550 2993 8558 3000 8565 3003 8574
3007 8578
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 8:02 AM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Oct 24, 8:02 AM CDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 902 AM EDT Sat Oct 24 2020 .UPDATE... Local radars show a solid area of rain with embedded showers and thunderstorms extending southward through Alabama into the western Florida Panhandle and then into the adjacent coastal waters. This activity is associated with an approaching short wave that will sweep from west to east across our area today. PoPs have been raised to categorical (80-90%) for all but the easternmost zones where they gradually taper down from 70 to 30%. Some of the rain will be heavy at times and a strong to briefly severe storm cannot be ruled out. && .PREV DISCUSSION [658 AM EDT]... .NEAR TERM [Through Tonight]... Calm conditions are ongoing early this morning as surface high pressure remains anchored over the southeast US. Plentiful low-level moisture, coupled with subsidence and light winds should allow a mix of low-to-mid clouds to persist into the morning. Areas of fog are also expected to develop along and west of the I-75 corridor before sunrise. Meanwhile, a shortwave trough associated with a cold front is approaching from MS. Satellite imagery already shows a large convective mass along and ahead of the frontal boundary. This system will serve as the focus for scattered to numerous convection today as it translates across our area, beginning this morning, then spreading east in the afternoon. The greatest activity (i.e., widespread showers and isolated thunderstorms) is forecast to occur during peak heating hours. The severe weather threat appears low, but we cannot rule out a strong storm or two. Rain chances decrease from west to east this evening, but lingering showers are possible across the northeast half of the CWA near the departing shortwave. Patchy fog then develops overnight over the Panhandle and southeast AL, before spreading to southwest GA and the Big Bend at the end of the near-term period. Mild-to-warm temperatures are on tap, with highs in the low 80s, and lows in the mid/upper 60s. Some areas out west could see upper 70s this afternoon if precipitation/cloud cover is prolonged. .SHORT TERM [Sunday Through Monday]... Deep-layer ridging will replace the departing shortwave to finish the weekend and start the new week. Widespread or meaningful rain amounts are not expected, though a stray shower cannot be ruled out on Monday in the easterly convergent flow on the far northern reaches of the trough axis associated with a wave in the western Caribbean. Expect highs in the low to mid 80s, with overnight lows on Sunday night in the middle to upper 60s. .LONG TERM [Monday Night Through Saturday]... The main feature of note in the extended range forecast is the tropical wave in the western Caribbean that currently has a high likelihood of becoming a tropical cyclone this weekend. While the early stages of genesis will play an important role on the eventual track, if it should enter the southeast GOMEX it will have a period in a low shear environment over anomalously warm eastern Gulf waters. However, organization could be difficult as the storm would likely be lopsided due to the presence of dry air over much of the Gulf. As mid-week approaches, upper-level shear will as well with the arrival of our next frontal system. So, what can be said at this point is that a tropical wave/depression/storm is probably going to slowly enter the Gulf and get swept up in a mid-week frontal system. While periods of light rain could begin as early as Tuesday, it's most likely that the best chances for heavy rain would be in the Wed-Fri time frame, with the front clearing everything out by the end of the week. Stay tuned as the forecast becomes more clear over the few couple of days. .AVIATION... [Through 12Z Sunday] Fog is rolling thru VLD currently, where LIFR conds are occurring, and may creep to TLH and ABY early this morning. Scattered convection is expected across the area today with showers starting at ECP and DHN, then spreading to the remaining terminals. A TEMPO group for TSRA was included at all TAF sites this afternoon, where MVFR conds may occur near storms. Thereafter, rain chances decrease from west to east. Patchy fog is forecast to spread from west to east overnight into early Sun morning. .MARINE... Generally light winds and low seas are forecast through early next week. Showers and storms are expected today, with dry conditions to finish the weekend and begin next week. Quite a bit of uncertainty exists as we move into next week as a tropical wave is forecast to enter the southern Gulf. Marine conditions could begin deteriorating by mid-week. .FIRE WEATHER... Scattered to numerous showers with isolated thunderstorms are forecast on Sat, followed by a brief period of dry conditions before rain chances return on Tues. Other than low dispersions across the area this weekend, there are no red-flag concerns over the next few days. .HYDROLOGY... Showers and storms through tonight could bring average rain amounts of an inch or so to areas along and west of a line from Apalachicola through Tifton. Pockets of higher amounts on the order of 2-3" could also be possible. However, these amounts are not forecast to bring a risk for flash or riverine flooding. Mostly dry conditions are then expected through early next week. Beyond that, the evolution of a tropical wave in the western Caribbean and an approaching frontal boundary will play a significant role in how much rain we end up getting through the end of next week. It's simply too early to tell what impact (if any) future rain amounts could have on area rivers late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 81 68 83 67 85 / 90 50 0 0 0 Panama City 81 69 82 69 84 / 90 20 0 0 0 Dothan 78 65 80 65 83 / 90 40 0 0 0 Albany 80 66 81 65 83 / 90 50 0 0 0 Valdosta 83 66 82 67 84 / 50 40 0 0 0 Cross City 85 68 86 69 87 / 30 20 10 0 10 Apalachicola 80 69 81 70 82 / 90 20 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late tonight for Coastal Franklin. GA...None. AL...None. GM...None. && UPDATE...Barry NEAR TERM...IG SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...IG MARINE...Harrigan FIRE WEATHER...IG HYDROLOGY...Harrigan
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:21 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Walton | 24 hr |
| Oct 24, 10:51 AM CDT | Special Marine Warning | TAE | 3 hr | |
| Oct 24, 1:02 PM CDT | Special Marine Warning | TAE | 118 min | |
| Oct 24, 2:27 PM CDT | Special Marine Warning | TAE | 93 min | |
| Oct 24, 2:37 PM CDT | Areal Flood Advisory | TAE | Bay, Calhoun | 113 min |
Nearby
Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.